Texas, 2025

Hail and Damaging Winds in Texas, July 5, 2025

July 5, 2025 · NWS AMA · 6 events in 4 counties and zones

On the evening of July 5th, an upper level disturbance took advantage of a highly moist and unstable environment to generate a line of thunderstorms across the western Panhandles. These storms went on to produce sub-severe hail and several severe wind gusts and wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
$200,000
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

On the evening of July 5th, an upper level disturbance took advantage of a highly moist and unstable environment to generate a line of thunderstorms across the western Panhandles. These storms went on to produce sub-severe hail and several severe wind gusts and wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jul 5, 5:55 PM CST, 20 minutes earlier. Its key messages:

  • Issued at 1142 AM CDT Sat Jul 5 2025 A Heat Advisory has been issued for the Palo Duro Canyon for this afternoon. Heat index values expected to reach between 102 and 105 degrees. Use caution when spending prolonged time outdoors. Thunderstorms may become strong to severe later this afternoon and evening. Large hail, damaging winds and torrential rainfall would be the primary hazards. Thunderstorm chances continue through Tuesday with a potential break Wednesday and Thursday, then return on Friday. Chances are low for storms to become severe during this time frame, but chances for isolated flooding remain higher.
Area forecast discussion, Jul 5, 5:55 PM CST, 20 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
655 PM CDT Sat Jul 5 2025

...New AVIATION...

.KEY MESSAGES...
Issued at 1142 AM CDT Sat Jul 5 2025

A Heat Advisory has been issued for the Palo Duro Canyon for this
afternoon. Heat index values expected to reach between 102 and
105 degrees. Use caution when spending prolonged time outdoors.

Thunderstorms may become strong to severe later this afternoon and
evening. Large hail, damaging winds and torrential rainfall would
be the primary hazards.

Thunderstorm chances continue through Tuesday with a potential
break Wednesday and Thursday, then return on Friday. Chances are
low for storms to become severe during this time frame, but
chances for isolated flooding remain higher.

&&

.SHORT TERM...
(This afternoon through Sunday night)
Issued at 1142 AM CDT Sat Jul 5 2025

Mid to upper level ridging building over AZ/NM today, with the FA
falling under north to northwest flow aloft on the leading edge of
this high pressure. Perturbations in the ridge are expected to
potentially introduce lift to produce showers and thunderstorms
going into this evening, mainly across the northwestern combined
Panhandles. Until then, highs are expected to reach the mid 90s in
the northwestern Panhandles with the upper 80s to the
southeastern TX Panhandles. More surface moisture and lingering
cloud cover to the southeast is most likely what will keep ambient
temperatures much cooler to the SE. Despite the ambient
temperatures being cooler, heat indices will pose a heat risk
with Td's in the lower to mid 70s. Today, PDC is expected to see
afternoon highs around 95. With southeast surface winds pumping in
the surface moisture and keeping Td's around 73 in the canyon,
heat indices around 102 to 105 are expected. A Heat Advisory is in
effect for the state park this afternoon.

As far as rain chance this evening, have left the new NBM PoPs of 30
to 40 percent for the northwest third to half of the FA at this
time. Best chances for thunderstorms still remains in the far
western combined Panhandles. Some models are not too excited for
thunderstorms. Especially, as storms reach Moore, and Potter
County they may hit some unfavorable air and start to dissipate.
A marginal risk for severe storms is expected for straight line
wind gusts getting up to 60 mph for any storms that do develop.
The abundant monsoonal moisture may present a torrential rainfall
threat with a potential for nuisance flooding under the stronger
updrafts. Storms are expected to mainly impact the western
combined Panhandles between 7 and 11 PM.

For tomorrow, afternoon temperatures are expected in the upper
80s to lower 90s once again, with Td's in the lower 60s (west to
lower 70s (east) once again. Areas in the east expected to see
highs in the upper 80s with heat indices in the lower 90s,
continuing the hot and muggy conditions. Also, thunderstorm
chances return during the evening into overnight hours, possibly
lasting well into Mon morning. With the same setup storms are
expected to become quasi-linear and move into the Panhandles from
the west to northwest traveling east to southeast. A severe risk
will once again be present with straightline winds up to 60 mph
the main threat.

&&

.LONG TERM...
(Monday through next Friday)
Issued at 1142 AM CDT Sat Jul 5 2025

The combined Panhandles will see up to 40 PoPs on Monday/Monday
night, and up to 20 PoPs on Tuesday/Tuesday night. PWATs during
this time will continue to be upwards of 100 to 130 percent of
normal. Wed into Thu, PWATs fall off below 100 percent and the
NBM remains free from PoPs. Friday, upper level ridging breaks
down a bit with a shortwave trough progged to skirt the FA
bringing some upper level moisture back into the area from the
north. PWATs are progged to raise back to 100 to 140 percent of
normal. This will bring 20 to 30 percent PoPs back to the combined
Panhandles.

During Wed and Thu, Td's are progged to fall a bit to the upper
50s to mid 60s. This will dry conditions out bit allowing for
afternoon temperatures to warm into the mid to upper 90s with an
RH falling to around 20 to 40 percent across the area. Some areas
like the Canadian River Valley and PDC may even hit the triple
digits on Thursday.

&&

.AVIATION...
(00Z TAFS)
Issued at 644 PM CDT Sat Jul 5 2025

VFR conditions are generally occurring across TAF sites. The site
of concern of getting a thunderstorm this evening would be KDHT
but at the current time most of the storms remain to the north.
Will retain mention of some thunderstorm potential this evening.
Storms should diminish or push south of the region through the
evening and closer to midnight. Winds will shift later tonight and
return to a more southerly direction tomorrow.

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...Heat Advisory until 8 PM CDT this evening for TXZ317.

OK...None.
&&

SHORT TERM...36
LONG TERM....36
AVIATION...28
Hazardous weather outlook, Jul 5, 12:21 PM CST, 5 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
121 PM CDT Sat Jul 5 2025

OKZ001>003-TXZ001>020-317-060630-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
121 PM CDT Sat Jul 5 2025

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

A Heat Advisory is in effect for the Palo Duro Canyon this
afternoon. Heat index values may reach up to 105 degrees. Use
caution when spending prolonged time outdoors.

There is a chance for thunderstorms in the western combined
Panhandles late today into this evening. Thunderstorms may become
strong to severe with damaging winds and torrential rainfall
being the main threats.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Thunderstorm chances continue through Tuesday. Chances are low
for storms to become severe during this time frame, but chances
for isolated flooding remain higher.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Jul 5, 5:10 PM CST, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Amarillo TX
610 PM CDT Sat Jul 5 2025

TXZ001-060000-
Dallam TX-
610 PM CDT Sat Jul 5 2025

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL DALLAM COUNTY THROUGH
700 PM CDT...

At 609 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Ware, or 19 miles northwest of Dalhart, moving
northwest at 10 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Dalhart and Ware.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3622 10282 3639 10272 3630 10238 3606 10253
TIME...MOT...LOC 2309Z 126DEG 11KT 3629 10272

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Culin
Special weather statement, Jul 5, 5:44 PM CST, 31 minutes before
Special Weather Statement
National Weather Service Amarillo TX
644 PM CDT Sat Jul 5 2025

TXZ001-060015-
Dallam TX-
644 PM CDT Sat Jul 5 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN DALLAM COUNTY
THROUGH 715 PM CDT...

At 644 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles northeast of Texline, or 14 miles east of Clayton, moving west
at 5 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Texline.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3647 10304 3650 10302 3650 10299 3641 10268
      3618 10285 3628 10304
TIME...MOT...LOC 2344Z 106DEG 5KT 3642 10292

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

COR

The radar

The Amarillo radar (KAMA), 138 km away, was scanning. The volume nearest the first event began at 00:15 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 2 hail. Local standard time, as filed.

Hail, Dallam

When
July 5, 6:15 PM CST to 6:31 PM CST
Where
Dallam County, 1.78 mi SW of Ware to 13.44 mi SW of Perico
Measured
1 in hail
Crop damage
$200,000
Reported by
Public
Coordinates
36.160, -102.720

Strong winds and hail occurred over large area just west of Dalhart to the state line, generally extending from around Highway 87 to Highway 54. This impacted many farms and there was damage to crops throughout the area. This included some fields that were completely flattened and were a total loss.

Hail, Dallam

When
July 5, 6:15 PM CST
Where
Dallam County, 1.78 mi SW of Ware
Measured
0.88 in hail
Reported by
Public
Coordinates
36.160, -102.720

Thunderstorm Wind, Hartley

When
July 5, 6:49 PM CST to 6:52 PM CST
Where
Hartley County, 8.69 mi SW of (Dht)dalhart Muni Ar
Measured
75 kt (86 mph) measured gust
Reported by
Mesonet
Coordinates
35.940, -102.670

Severe wind gusts occurred at the Dalhart 12SW mesonet site from a likely anvil gust from a nearby thunderstorm. The mesonet site initially gusted to 61mph at 1949CDT, had its peak gust of 86mph at 1950CDT, and continued to gust to 79mph and 74mph through 1952CDT.

Thunderstorm Wind, Oldham

When
July 5, 7:17 PM CST to 7:37 PM CST
Where
Oldham County, 26.04 mi NW of Adrian
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
35.570, -102.960

Severe wind gusts started at 2017CDT and continued through 2037CDT with peak wind gust of 64mph occurring at 2031CDT.

Thunderstorm Wind, Oldham

When
July 5, 8:03 PM CST
Where
Oldham County, 4.72 mi WSW of Adrian
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
35.250, -102.760

An outflow boundary moved through the mesonet site located six miles west-southwest of Adrian and produced a wind gust of 58mph.

Thunderstorm Wind, Hansford

When
July 5, 9:30 PM CST
Where
Hansford County, 6.24 mi N of Gruver
Measured
70 kt (81 mph) estimated gust
Property damage
$20,000
Reported by
Public
Coordinates
36.360, -101.410

Irrigation pivots were flipped over by the winds.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2025Every state in 2025This day in weather historyWarnings in Texas, July 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1285825, 1286865, 1285821, 1285822, 1285823, 1285820.